Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 264, NWS Las Vegas, NV

September 10, 2022Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2022, 3:36 PM PDT for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2022, 3:36 PM PDT (22:36 UTC)
Expired
Sep 10, 2022, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:20 PM PDTFLASH FLOOD8 E Panamint Springs, CACALTRANS AND THE NPS REPORTS THAT STATE ROUTE 190 IS CLOSED FROM STOVEPIPE WELLS TO STATE ROUTE 136 DUE TO FLOODING, DEBRIS, AND ROAD DAMAGE NEAR MILE MARKER 64.
Sep 10, 5:01 PM PDTFLASH FLOOD11 Ene Panamint Springs, CACHP REPORTS FLOODING AT TOWNE PASS IN DEATH VALLEY WITH MULTIPLE VEHICLES STOPPED ALONG HIGHWAY 190.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS55 KVEF 102236
FFWVEF
CAC027-110145-
/O.NEW.KVEF.FF.W.0264.220910T2236Z-220911T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
336 PM PDT Sat Sep 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 645 PM PDT.

* At 336 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Panamint Springs, State Route 190, and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3622 11748 3630 11769 3648 11778 3651 11771
      3652 11753 3647 11740 3651 11715 3635 11707
      3618 11728

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
229 
WGUS75 KVEF 102352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
452 PM PDT Sat Sep 10 2022

CAC027-110145-
/O.CON.KVEF.FF.W.0264.000000T0000Z-220911T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
452 PM PDT Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR CENTRAL INYO COUNTY...

At 452 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Panamint Springs, State Route 190, and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3622 11748 3630 11769 3648 11778 3651 11771
      3652 11753 3647 11740 3651 11715 3635 11707
      3618 11728

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
328 
WGUS75 KVEF 110139
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
639 PM PDT Sat Sep 10 2022

CAC027-110149-
/O.EXP.KVEF.FF.W.0264.000000T0000Z-220911T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
639 PM PDT Sat Sep 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM PDT for a portion of 
southeast California.

LAT...LON 3622 11748 3630 11769 3648 11778 3651 11771
      3652 11753 3647 11740 3651 11715 3635 11707
      3618 11728

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:55 PM PDT, 41 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM PDT, 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Sat Sep 10 2022

.SYNOPSIS...Deep moisture from the remnants of Kay will fuel
scattered thunderstorms with heavy rain through this evening.
Scattered thunderstorms are expected again Sunday, and then the
heavy rain threat will likely ramp up again Monday and Tuesday as
the remnant circulation of Kay moves inland. Southwest flow should
finally bring a drying trend late in the week.
&&

.SHORT TERM...through Sunday night. Active weather ongoing this
afternoon in two loosely organized arcs. One was just starting to
produce rain in the Morongo Basin, while the other stretched from
Inyo County through Esmeralda, Nye, southern Lincoln, Clark, and
Mohave counties. Several convective warnings have been issued within
this arc, and one sensor near Meadview, AZ recorded an impressive
1.14" of rain in 15 minutes. In between the arcs, shallow cumulus
were prevalent but having a hard time deepening. Temperatures were
running substantially cooler than 24 hours ago, resulting in much
less instability. High resolution models are still having a hard
time resolving many details and are jumping around quite a bit from
run to run. With this in mind, can't really rule out isolated heavy
rain in any of the Flood Watch area, so will let it ride. For
Sunday, precipitable water drops by about half an inch CWA-wide, so
even though thunderstorm chances will persist, the threat for heavy
rain and flooding will be less, so chose not to extend the Watch.

.LONG TERM...Monday through Friday.

On Monday, ridging over Utah will weaken and push eastward as the
trough associated with the remnants of former Hurricane Kay push
inland. NBM PoPs encompass our entire forecast area on Monday, as
the center of the low passes directly overhead. PoPs continue
through midweek, slowly shifting northeastward as upper-level flow
ushers the moisture away. Thereafter, a much welcomed, dry
southwesterly flow will set up over the region. Shortwave
propagations will likely increase afternoon breeziness in the
latter half of the week, but otherwise, dry conditions are
expected with PWAT values dropping below an inch areawide.
Temperatures will cool as well, with below-average temperatures
expected through the forecast period. There is a good deal of
uncertainty in the extended period, but the NBM seems to be
latching onto the 'Return of the High' solution, with temperatures
increasing back to above-average next weekend.
&&

.AVIATION...For Harry Reid...Storms east of town have disrupted the
wind field this afternoon. If these storms impact the terminal,
which is possible through about 02Z, erratic winds and lower
ceilings will be concerns. After sunset, it may take winds several
hours to come around to the usual south southwest drainage direction
because of the storms' influences. Thunderstorms are expected to pop
over the mountains Sunday, with very small chances of affecting the
terminal. Monday and Tuesday could see greater chances of
thunderstorms affecting the terminal, with both daytime and
nighttime storms possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will continue through this
evening, most numerous over Inyo County California, southern Nevada,
and Mohave County Arizona. These storms will produce erratic gusty
winds, heavy rain, and low ceilings with terrain obscuration. Storms
should be less numerous Sunday and mostly over the mountains, with
the same threats of erratic gusty winds, heavy rain, and low
ceilings. More numerous storms are expected Monday and Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:04 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 10, 2:14 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 10, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFInyo4 hr
Sep 10, 4:51 PM PDTAreal Flood AdvisoryVEFInyo83 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.